News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: risperdal and prolactin side effects


 dleggett - Thu Jan 15, 2009 11:42 am

My son (8 years old) is bipolar and ADHD. He is taking Triliptal (600 mg 2x day) and Risperdal (2mg 3x day). He is finally stable since taking Risperdal. Before he started taking it, he was hospitalized 4 different times within the year. His doctor did blood work and it came back that his prolactin levels are at 53. She said he will need to quit using it. Is there an alternative to him not being able to take it anymore? He is finally doing well and I am concerned that he won't be able to take it any longer. If he does have to get off of it, is there a medication that is similar to it that he could take? Thank you for your help.

Diane Leggett
 Jeffrey Junig MD PhD - Sun Jan 18, 2009 3:47 pm

User avatar High prolactin levels alone should not be a reason to stop a medication; there is always a balance of risk/benefit that should be carefully considered. There are a couple consequences of high prolactin levels; the levels 'feed back' on the hypothalamus and affect the release of other pituitary hormones. The primary effects that I am aware of are on the levels of 'sex hormones', so that high prolactin inhibits release of the hormones FSH and LH in women and stop the woman's periods (not a concern for your son!), and the other effect is reducing bone mineralization-- i.e. reducing the calcium deposits in bone, making the person more susceptible to osteoporosis some day. To look into these issues, perhaps your son's doctor would refer you to an endocrinologist for evaluation of the risk side of the risk/reward equation.

If risperidone must be stopped, there are many alternatives, but I suspect you have tried some of them. Risperidone is in a family of medications that includes Geodon (ziprasidone) and Abilify (aripiprazole) and two other medications that I wouldn't recommend as highly; either of the two that I mentioned may be even safer alternatives. Risperidone is a 'new' antipsychotic, but is similar to the old antipsychotics... and so it carries some risks that are associated with the older drugs.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here